Iowa, 2002

Hail and Damaging Wind in Iowa, April 18, 2002

April 18, 2002 · NWS DVN · 8 events in 6 counties and zones

Low level warm advection accompanying a strong low level jet helped trigger scattered thunderstorms during the morning. The thunderstorms persisted and slowly intensified through the afternoon, as they encountered more favorable dynamics and instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low level warm advection accompanying a strong low level jet helped trigger scattered thunderstorms during the morning. The thunderstorms persisted and slowly intensified through the afternoon, as they encountered more favorable dynamics and instability. A few reports of large hail up to golfball size were received, mainly north of Interstate 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 18, 2:31 AM CST, 10 hours 52 minutes earlier.

Area forecast discussion, Apr 18, 2:31 AM CST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 AM CDT THU APR 18 2002

LOTS GOING ON THIS FORECAST ISSUANCE.  UA ANALYSIS FROM 00Z SHOWED A
DEEP H5 TROF OVER WRN U.S. WITH SWLY FLOW OVER MID WEST.  STRONG 850
FLOW ALSO NOTED AT 00Z WITH 40KT JET OVER OK/KS AHEAD OF CLOSED LOW
OVER WYOMING.  BY 06Z PROFILERS SHOWING 850 JET HAD INCREASED TO 60 TO
70 KTS.  AT 06Z SURFACE LOW NOW OVER NORTH CENTRAL NE WITH WARM FRONT
EXTENDING SOUTHEAST ACROSS IA INTO CENTRAL IL. ISOLATED SUPERCELL THAT
DEVELOPED OVER WRN IA NR WARM FRONT HAS WEAKENED CONSIDERABLY WITH MOST
OF THE CONVECTION NOW ONGOING ACROSS NRN IA INTO SRN AND CENTRAL MN.
ANOTHER AREAS OF SHOWERS AND THUNDERSTORMS WAS LIFTING NORTHEAST OUT OF
KS.  CELLS ON W EDGE OF THIS CLUSTER ARE MAINTAINING THEIR STRENGTH...
AND ARE MOSTLY LIKELY BENEFITTING FROM VEERING LOW LEVEL JET.

MAIN CONCERN FOR TODAY WILL BE SEVERE WEATHER THREAT THIS AFTERNOON AND
EVENING AND WITH TEMPS ALSO A CONCERN TODAY.  FOR LATER PERIODS CRASHING
TEMPS AND THREAT OF RAIN INTO FRIDAY.  MODELS IN BASIC AGREEMENT IN
CONTINUING TO DIG WRN U.S. TROF AS UNSEASONABLY COLD AIR MASS SAGS SOUTH
INTO THE PLAINS AND MID MISSISSIPPI VALLEY BY EARLY THURSDAY.  MODELS
SIMILAR IN MOVING LOW PRESSURE INTO THE NORTHERN GREAT LAKES BY LATE
THIS EVENING AND MOVING COLD FRONT SOUTHEAST INTO NRN IL AND NRN MO.
AVN A LITTLE SLOWER WITH FRONTAL MOVEMENT TODAY...WHICH IS PREFERRED.
WILL GO BROAD BRUSH CHANCE POPS TODAY TO ACCOUNT FOR AREA OF SHRA/TSRA
LIFTING OUT OF KS INTO IA THIS MORNING.  SCATTERED TSRA ALSO A
POSSIBILITY THIS AFTERNOON AS CAPES INCREASE TO 2000 TO 3000 J/KG BY
MID AFTERNOON AND CAP WEAKENS.  ONLY QUESTION IS IF THERE WILL BE A
TRIGGER. MODELS SHOWING SOME RIPPLES MOVING THROUGH DURING THE
AFTERNOON SO SCATTERED TSRA ARE POSSIBLE.  WILL INCLUDE THE SEVERE
WORDING WITH THE UNSTABLE ATMOSPHERE.  MAIN SEVERE THREAT WILL BE WITH
THUNDERSTORMS AHEAD OF COLD FRONT THIS EVENING. STORMS SHOULD MOVE
THROUGH CWA FROM MID EVENING INTO EARLY FRIDAY MORNING.

COLD FRONT STALLS JUST TO OUR SOUTH IN RESPONSE A WAVE MOVING
ALONG THE FRONT. MODELS ALSO SHOWING AN IMPRESSIVE BAROCLINIC ZONE
DEVELOPING AS AIR MASS SOUTH OF THE FRONT HEATS UP.  WILL HAVE TO ADD
RN ALONG WITH  SOME TSRA S FOR FRIDAY AS A RESULT.

MAV TEMPS IN AGREEMENT WITH ETA 2M TEMPS AND SEE NO REASON TO DIFFER.
FEEL DEBRIS CLOUDS FROM MORNING CONVECTION SHOULD DISSIPATE ALLOWING
TEMPS TO WARM INTO THE 80S.  RECORD TEMPS WILL BE ATTAINABLE IN THE
SOUTH.  WILL BACK OFF ON COOLER TEMPS FOR FRIDAY MORNING WITH FRONT
STALLING OUT.  TIGHT GRADIENT WILL MAKE FOR A TRICKY TEMP FORECAST.
FOR NOW WILL TREND TEMPS TOWARD WARMER MOS NUMBERS.  SMALL DIURNAL
CHANGE EXPECTED FRIDAY WITH CLOUDS/RAIN/CAA. MAV TEMPS LOOK GOOD FRIDAY
NIGHT AND SATURDAY.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF

In the hours before

Special weather statement, Apr 18, 11:23 AM CST, 2 hours before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-191000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1223 PM CDT THU APR 18 2002

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY AFTERNOON OVER
EASTERN IOWA...AND PORTIONS OF NORTHWEST ILLINOIS AND NORTHEAST
MISSOURI. ONE OR TWO OF THESE STORMS COULD BECOME SEVERE...PRODUCING
LARGE HAIL. HOWEVER...THE MAIN THREAT FOR SEVERE WEATHER WILL BE
FOUND LATE THIS AFTERNOON AND EVENING...AS A STRONG COLD
FRONT APPROACHES FROM THE WEST AND INTERACTS WITH A MODERATELY UNSTABLE
AIRMASS. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
AND EVOLVE INTO A LINE WHICH WILL THEN SWEEP ACROSS MUCH OF EASTERN
IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS...AND
NORTHEAST MISSOURI THIS EVENING. LARGE HAIL UP TO 1 INCH IN DIAMETER AND
DAMAGING WIND GUSTS OF 60 TO 70 MPH WILL BE THE MAIN SEVERE
WEATHER THREATS. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT WITH
ANY LOCALIZED ENVIRONMENTAL MODIFICATION.

STORM SPOTTERS AND EMERGENCY MANAGERS THROUGHOUT EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI
SHOULD BE PREPARED FOR ACTIVATION LATE THIS AFTERNOON AND EVENING.

IN ADDITION TO THE THUNDERSTORM ACTIVITY...THE REGION WILL EXPERIENCE
STRONG SOUTHERLY WINDS THIS AFTERNOON AND EARLY EVENING. SOUTH WINDS
SUSTAINED AT 20 TO 30 MPH...WILL GUST TO NEAR 40 MPH.
DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE VEHICLES
SHOULD BE ALERT TO THE DANGER OF THESE WINDS...ESPECIALLY WHEN DRIVING
ALONG EAST...WEST ROADS.

AFTER THE COLD FRONT MOVES THROUGH TONIGHT...MUCH COOLER AND UNSETTLED
WEATHER WILL MOVE IN FOR THE END OF THE WEEK AND OVER THE
WEEKEND. MUCH OF THE AREA WILL BE UNDER THE THREAT OF RAIN THROUGH
SATURDAY MORNING. TEMPERATURES WILL ALSO COOL OFF SHARPLY.
FRIDAY...LOWS WILL BE IN 50S WITH HIGHS IN THE UPPER 50S TO MIDDLE 60S.
BY SATURDAY EXPECT MORNING LOWS IN THE 30S AND AFTERNOON HIGHS ONLY IN
THE LOWER TO MIDDLE 50S.

MCCLURE

The radar

The Quad Cities radar (KDVN), 65 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cedar

When
April 18, 1:23 PM CST
Where
Cedar County, Mechanicsville
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.900, -91.267

Thunderstorm Wind, Dubuque

When
April 18, 1:54 PM CST
Where
Dubuque County, Dubuque Arpt
Measured
69 kt (79 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.400, -90.717

Hail, Johnson

When
April 18, 1:55 PM CST
Where
Johnson County, River Jct
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.500, -91.500

Hail, Jones

When
April 18, 1:55 PM CST
Where
Jones County, Wyoming
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.067, -91.000

Hail, Jones

When
April 18, 2:03 PM CST
Where
Jones County, 3 mi N of Oxford Jct
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.033, -90.967

Hail, Jackson

When
April 18, 2:20 PM CST
Where
Jackson County, 5 mi W of Andrew
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.150, -90.700

Hail, Jackson

When
April 18, 2:20 PM CST
Where
Jackson County, 2 mi N of Maquoketa
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
42.100, -90.683

Hail, Clinton

When
April 18, 3:40 PM CST
Where
Clinton County, 2 mi NE of Welton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.917, -90.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292178, 5292179, 5292180, 5292181, 5292182, 5292183, 5292185, 5292184.